Hail, Morton
- When
- August 27, 12:11 AM CST
- Where
- Morton County, Rolla
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.120, -101.630
Winds of 65 MPH accompanied the hail.
The atmosphere recovered in the wake of an outflow passage from the morning. A weak frontal boundary attendant to the upper level shortwave trough in the Upper Midwest moved southward across southwest and south central Kansas early in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
The atmosphere recovered in the wake of an outflow passage from the morning. A weak frontal boundary attendant to the upper level shortwave trough in the Upper Midwest moved southward across southwest and south central Kansas early in the evening. Thunderstorms triggered in the axis of increased forcing in the vicinity of the front as it |pushed slowly southward across the area. Surface dewpoints in the 60s(F) and steepening low/mid level lapse rates lead to MLCAPE values upward of 1500 to |2000 J/kg ahead of the boundary. These storms produced severe hail and wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 26, 11:53 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1253 AM CDT Sun Aug 27 2017 ...Updated Aviation Section... .SHORT TERM...(This evening through Sunday) Issued at 1235 PM CDT Sat Aug 26 2017 A modest difluent west-northwest flow aloft across the high plains and a southeast upslope flow ahead of a weak lee side trough of low pressure will set the table for possible thunderstorms across west central Kansas this evening. Ample moisture providing sufficient instability and steep low/mid level lapse rates will increase the potential for thunderstorm development in an axis of increased convergence associated with the lee trough. Considering favorable shear profiles and the presence of a +70kt jet core streaming east across the region, a few developing storms could become strong to marginally severe with large hail and damaging winds the main threat. Thunderstorm chances continue Sunday in response to an upper level shortwave digging southeastward across the Upper Midwest. An attendant cold front is projected to push southward across western and central Kansas late in the day providing a triggering mechanism for thunderstorm development sometime in the late afternoon to early evening time frame. Although the flow aloft will not be overly strong as it becomes more northerly, sufficient instability supported by surface dewpoints remaining well up into the mid to upper 60s(F) will increase the potential for strong to severe storms across central and portions of southwest Kansas late in the period as the boundary moves through. Expect lows generally down into the 60s(F) tonight as a prevailing southerly flow persists across the region. Under decreased cloud cover, look for highs pushing the upper 80s(F) to the lower 90s(F) Sunday afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 134 PM CDT Sat Aug 26 2017 A relatively quiet pattern is expected across much of western Kansas through the middle part of next week as ridging aloft builds across the Intermountain West. A drier air mass settling across the high plains in wake of Sunday's frontal passage and a fairly weak flow aloft will keep precip chances at bay through much of the period. A slightly cooler air mass will filter into western Kansas Sunday night resulting in more seasonal temperatures for highs Monday through the middle part of the week. Should see highs generally in the 80s(F) to near 90F each day through at least Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1247 AM CDT Sun Aug 27 2017 A vigorous upper level trough extending from southeast South Dakota into western Nebraska will propagate southeast today and will extend from northern Wisconsin into eastern Kansas by late afternoon. At the surface, an area of low pressure in northwest Kansas will move into southwest Kansas this afternoon, and a cold front that was near the northern Kansas border early this morning will move across Kansas into northern Oklahoma this evening. A cluster of thunderstorms that was moving into northern Nebraska early this morning will continue its southeast progression and should move into north central Kansas after sunrise and weaken in eastern Kansas by mid morning. VFR conditions can be expected through mid afternoon. A few showers are possible near HYS after 14Z along outflow from the thunderstorm cluster moving across north central into eastern Kansas. Local IFR conditions can be expected with scattered thunderstorms that will develop after 20Z along the cold front from central into southwestern Kansas. The area of thunderstorms will move into northern Oklahoma this evening. Widespread ceilings 050 to 060 will develop by late afternoon, lowering to near 020 after 06Z at GCK and DDC. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 90 62 85 / 10 40 50 0 GCK 63 90 61 85 / 10 20 20 0 EHA 63 89 61 83 / 10 20 30 0 LBL 65 90 63 84 / 0 20 30 10 HYS 65 88 61 84 / 20 30 10 0 P28 67 91 65 86 / 0 20 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Ruthi
Hazardous Weather Outlook National Weather Service Dodge City KS 106 PM CDT Sat Aug 26 2017 KSZ030-031-043>046-061>066-074>081-084>090-270915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 106 PM CDT Sat Aug 26 2017 /1206 PM MDT Sat Aug 26 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- An isolated strong to marginally severe thunderstorm or two cannot be ruled out for portions of west central Kansas this evening. Any developing storm may be capable of producing up to quarter size hail and gusty winds up to 60 mph. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible across central and portions of southwest Kansas late Sunday afternoon as a cold front moves southward across the area. Up to quarter size hail and wind gusts up to 60 mph will be possible. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Monday No hazards. * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. * Friday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible generally along and west of a Syracuse to Scott City line this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 163 km away, was scanning. The volume nearest the first event began at 06:07 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds of 65 MPH accompanied the hail.
Also had dime sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721014, 721007, 721008, 721009, 721010, 721011, 721013, 721012.